FDA Issues Warning About Skin Disease Associated with Acetaminophen

Eileen Bailey Health Guide
  • Acetaminophen, the main ingredient in Tylenol, has been linked to some skin reactions. While this side effect is rare, it can be dangerous and, in even rarer cases, cause blindness. Acetaminophen is found in a number of medication, over-the-counter and prescription. It is most often used as a painkiller and/or fever reducer.


    The U.S. Food and Drug Administration announced on August 1, 2013 that acetaminophen is linked to three skin diseases: acute generalized exanthematous pustulosis (AGEP), Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN). The first, AGEP, is the least serious of the three and symptoms (fever, rash) usually disappear within two weeks of stopping acetaminophen. The second two, SJS and TEN are more serious and often require hospitalization and, in some cases, can be fatal.

    Add This Infographic to Your Website or Blog With This Code:


    Stevens-Johnson syndrome is an allergic reaction and symptoms include reddish or purplish blisters that form on thickened patches of skin. Symptoms of TEN are similar but usually more severe and in this skin disease, large patches of skin can peel, leaving raw, exposed areas that are easily infected. Both SJS and TEN often begin with flu-like symptoms, then a rash develops, followed by blistering and, in TEN, large areas of the skin peeling away, although skin can peel without the blistering. In TEN, affected areas can spread to the eyes, mouth, throat and other mucus membranes.


    The FDA is not suggesting people stop using acetaminophen and believes the benefits of the medication outweigh the risk. According to Dr. Sharon Hertz, deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction, “This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications. However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.” [1] They warn that if “you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again and discuss alternate pain relievers/fever reducers with your health care professional.” [2]


    According to the FDA, a review of cases of side effects of acetaminophen between 1969 and 2012 showed 107 skin reactions, including 67 patients who required hospitalization and 12 who died. Based on this information, the FDA is requiring manufacturers of prescription medications containing acetaminophen to include a warning explaining the risks. They will be working with manufacturers of over-the-counter medications to include the warning on their packaging as well.


    In 2011, the FDA required all makers of prescription medication containing acetaminophen to include a black box warning about a link between the use of this medication and liver damage. At that time, manufacturers were also asked to limit the amount of the medication to 325 mg. or less in each capsule/tablet.



    References:


    “FDA Limits Acetaminophen in Prescription Combination Products; Requires Liver Toxicity Warnings,” 2011, Jan. 13, Staff Writer, U.S. Food and Drug Administration


  • Add This Infographic to Your Website or Blog With This Code:

    [1] [2] “FDA Warns of Rare Acetaminophen Risk,” 2013, Aug. 1, Staff Writer, U.S. Food and Drug Administration



Published On: August 05, 2013